Alert archive / Michigan / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 39, NWS Gaylord, MI

July 28, 1999Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 28, 1999, 5:27 PM EDT for Gladwin County, Michigan. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1999, 5:27 PM EDT (21:27 UTC)
Expired
Jul 28, 1999, 6:30 PM EDT
In force
63 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 105 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:45 PM EDTHail 0.75Gladwin, MI
Jul 28, 6:10 PM EDTHail 0.75Gladwin, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 4:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1999-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1999-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2571 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPX 282128 RRA
SVRAPN
MIC051-282230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
527 PM EDT WED JUL 28 1999

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLADWIN COUNTY IN NORTHEASTERN LOWER MICHIGAN

* UNTIL 630 PM EDT

* AT 525 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF GLADWIN OR 5 MILES WEST
  OF SKEELS... MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  SKEELS BY 535 PM EDT
  GLADWIN BY 550 PM EDT
  WOODEN SHOE VILLAGE BY 600 PM EDT
  WINEGARS BY 600 PM EDT
  ALBRIGHT SHORES BY 610 PM EDT

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED. SEVERE THUNDERSTORMS CAN PRODUCE A TORNADO WITH LITTLE OR
NO WARNING.

BAK/JPB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:55 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 28, 3:55 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
355 PM EDT WED JUL 28 1999

FRONTAL BOUNDARY NOW EXTENDS FROM THE STRAITS AREA THROUGH NRN LAKE MI
SW INTO CENTRAL WI AND SRN MN. SFC DWPTS HAVE RISEN RAPIDLY INTO THE
UPPER 60S TO NEAR 70 ALONG AND JUST AHEAD OF THE FRONT. THETA E RIDGE
IS WORKING ITS WAY INTO THAT AREA AS WELL...AND CAPES HAVE RISEN TO
BETWEEN 2000 TO 3000 J/KG OVER LAKE MI AND WRN LOWER MI. A FEW
SHRA/TSRA HAVE DEVELOPED JUST E OF ERN UPR MI AND AROUND CAD AND
LAKE CITY. HERE IN LIES THE MAIN SHORT TERM CONCERN...THE POTENTIAL
FOR SVR TSRA THIS EVENING ALONG AND AHEAD OF THIS BOUNDARY. LATER
PERIOD CONCERNS TURN TOWARD ANOTHER SHORT WAVE AND SFC COLD FRONT
MOVING THROUGH MI ON THURSDAY.

MODELS ARE QUITE SIMILAR THROUGH 24 HOURS...DROPPING THE FRONT SE TO
THE SAGINAW BAY AREA BETWEEN 06Z AND 08Z. THETA E RIDGE STRENGTHENS
AND MOVES FURTHER E INTO LOWER MI THIS EVENING ALONG AND AHEAD OF
THE FRONT. MAIN SVR WX CONCERN IS STRONG WINDS. 500 MB W WINDS
INCREASE TO NEAR 50 KTS. LITTLE DIRECTIONAL SHEAR...BUT WITH 850 MB
WINDS HOLDING AROUND 20 KTS...GOOD 850 TO 500 MB SPEED SHEAR IS
SETTING UP FOR THIS EVENING. IN ADDITION...SOME MID LEVEL DRYING
WILL TAKE PLACE EARLY...HEIGHTENING THE CONCERN FOR DOWNBURST
POTENTIAL. THE ONLY THING THAT APPEARS TO THE LACKING IS SUFFICIENT
LOW LEVEL CONVERGENCE. ACTIVITY THAT HAS ALREADY DEVELOPED DID SO IN
AREAS OF BEST LOW LEVEL CONVERGENCE. BUT CONVECTION THUS FAR SEEMS
TO BE MISSING GOOD FOCUS. WILL MAINTAIN CHANCE POPS INTO THE
EVENING FOR ENTIRE CWA...BUT WILL WORD AS EARLY IN ERN UPR.

NGM APPEARS TO HAVE SOME ERRONEOUS DATA IN ITS UPPER LEVEL MOISTURE
FIELDS AT 24 HRS. NGM IS ALSO SLIGHTLY FASTER WITH THE SECOND SHORT
WAVE APPROACHING MI ON THURSDAY. NGM TIMING MAY BE CORRECT FOR ERN
UPR MI...SUGGESTING SCT PRECIP ARRIVING BY MID MORNING AND ENDING
AROUND MID AFTERNOON THURSDAY...BUT SUSPECT FRONT MAY SLOW A BIT
WITH DIURNAL HEATING IN THE AFTERNOON ACROSS NRN LOWER MI. BETTER
FOCUS AND MORE ORGANIZED DPVA FROM A STRONGER SHORT WAVE TO LEND
SUPPORT FOR CONVECTIVE DEVELOPMENT TOMORROW. MODEL CAPES ARE AGAIN
PROGGED TO BE AROUND 2000 J/KG...WITH AN EVEN STRONGER THETA E RIDGE
DRIVING NE INTO LOWER MI IN THE AFTERNOON. WILL GO WITH CHANCE POPS
ALL ZONES THURSDAY INTO THURSDAY EVENING...BUT WILL HOLD OFF UNTIL
AFTERNOON FOR MOST OF NRN LOWER WHEN BETTER FOCUS/INSTABILITY ARRIVES.
FRIDAY WILL BE DRY...BUT STILL VERY WARM. MOS HIGH TEMPS ARE AGAIN
TOO WARM...WILL ADJUST ACCORDINGLY.

EXTENDED FORECAST...CANADIAN AND MRF ARE SIMILAR IN GENERAL UPPER
LEVEL LONG WAVE PATTERN...KEEPING THE BROAD UPPER RIDGE IN PLACE
OVER MUCH OF THE US THROUGH TUESDAY. CANADIAN DOES SUGGEST A
SLIGHTLY DEEPER UPPER LOW OVER ERN CANADA THROUGH TUESDAY AND DOES
EXTEND THE ASSOCIATED UPPER TROFF FURTHER INTO THE GREAT LAKES.
MEANWHILE...THE EUROPEAN SEEMS TO OVERAMPLIFY THE UPPER RIDGE INTO
THE GREAT LAKES BY LATE FRIDAY. WILL TEND TO GO WITH THE MIDDLE OF
THE ROAD SOLUTION PROVIDED BY THE MRF AS IT APPEARS THE PERSISTANT
UPPER RIDGE WILL BE DIFFICULT TO OVERCOME BY THE ERN CANADIAN
LOW/TROFF...BUT DO EXPECT CWA WILL TO SEE PERIODIC SHORT WAVES SHOOT
THROUGH THE REGION IN FAIRLY FAST UPPER FLOW ON THE SRN FRINGE OF
THAT UPPER TROFF. BEST SHRA/TSRA CHANCES WILL BE LATE FRIDAY NIGHT
INTO SATURDAY AND AGAIN LATE MONDAY IN UPR MI.

.APX...NONE.

EME

In the hours before

Local storm report, Jul 28, 4:43 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
443 PM EDT WED JUL 28 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    GREENBUSH                 MI    65 MPH TSTM GUST
07/28/99   ALCONA
Local storm report, Jul 28, 4:43 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
443 PM EDT WED JUL 28 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    GREENBUSH                 MI    65 MPH TSTM GUST
07/28/99   ALCONA
Special weather statement, Jul 28, 4:51 PM EDT, 36 minutes before
MIZ025>036-041-042-290240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
451 PM EDT WED JUL 28 1999

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
EFFECTIVE UNTIL 11 PM EDT FOR THE FOLLOWING LOCATIONS...

IN LOWER MICHIGAN

   ...BENZIE... GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA
   ...ALCONA... MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON
   ...OGEMAW... IOSCO... GLADWIN... ARENAC

SCATTERED THUNDERSTORMS ARE OCCURRING ACROSS THE WATCH AREA
THESE STORMS CAN BE EXPECTED TO CONTINUE LATE INTO THE EVENING.

SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND GIVEN
THE CURRENT WIND PROFILE...ISOLATED TORNADOES ARE ALSO POSSIBLE.
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND HAIL GREATER THAN 1 INCH
HOWEVER WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS.

AS OF 445 PM STORMS HAD ALREADY PRODUCED 65 MPH WINDS NEAR GREENBUSH.
ADDITIONAL STORMS WHICH DEVELOP LATER THIS AFERNOON AND EVENING WILL
MOVE TO THE EAST OR SOUTHEAST AT 40 MPH.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD REMAIN ALERT FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL
RADIO...OR TELEVISION FOR FURTHER INFORMATION.

HIRSCH
Special weather statement, Jul 28, 4:51 PM EDT, 36 minutes before
MIZ025>036-041-042-290240-

SPECIAL WEATHER STATEMENT...CORRECTION TO HEADLINE ONLY...SVR WATCH...
NATIONAL WEATHER SERVICE GAYLORD MI
451 PM EDT WED JUL 28 1999

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 11 PM EDT FOR THE FOLLOWING LOCATIONS...

IN LOWER MICHIGAN

   ...BENZIE... GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA
   ...ALCONA... MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON
   ...OGEMAW... IOSCO... GLADWIN... ARENAC

SCATTERED THUNDERSTORMS ARE OCCURRING ACROSS THE WATCH AREA
THESE STORMS CAN BE EXPECTED TO CONTINUE LATE INTO THE EVENING.

SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND GIVEN
THE CURRENT WIND PROFILE...ISOLATED TORNADOES ARE ALSO POSSIBLE.
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND HAIL GREATER THAN 1 INCH
HOWEVER WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS.

AS OF 445 PM STORMS HAD ALREADY PRODUCED 65 MPH WINDS NEAR GREENBUSH.
ADDITIONAL STORMS WHICH DEVELOP LATER THIS AFERNOON AND EVENING WILL
MOVE TO THE EAST OR SOUTHEAST AT 40 MPH.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD REMAIN ALERT FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL
RADIO...OR TELEVISION FOR FURTHER INFORMATION.

HIRSCH
Special weather statement, Jul 28, 4:51 PM EDT, 36 minutes before
MIZ025>036-041-042-290240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
451 PM EDT WED JUL 28 1999

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
EFFECTIVE UNTIL 11 PM EDT FOR THE FOLLOWING LOCATIONS...

IN LOWER MICHIGAN

   ...BENZIE... GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA
   ...ALCONA... MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON
   ...OGEMAW... IOSCO... GLADWIN... ARENAC

SCATTERED THUNDERSTORMS ARE OCCURRING ACROSS THE WATCH AREA
THESE STORMS CAN BE EXPECTED TO CONTINUE LATE INTO THE EVENING.

SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND GIVEN
THE CURRENT WIND PROFILE...ISOLATED TORNADOES ARE ALSO POSSIBLE.
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND HAIL GREATER THAN 1 INCH
HOWEVER WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS.

AS OF 445 PM STORMS HAD ALREADY PRODUCED 65 MPH WINDS NEAR GREENBUSH.
ADDITIONAL STORMS WHICH DEVELOP LATER THIS AFERNOON AND EVENING WILL
MOVE TO THE EAST OR SOUTHEAST AT 40 MPH.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD REMAIN ALERT FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL
RADIO...OR TELEVISION FOR FURTHER INFORMATION.

HIRSCH
Special weather statement, Jul 28, 4:51 PM EDT, 36 minutes before
MIZ025>036-041-042-290240-

SPECIAL WEATHER STATEMENT...CORRECTION TO HEADLINE ONLY...SVR WATCH...
NATIONAL WEATHER SERVICE GAYLORD MI
451 PM EDT WED JUL 28 1999

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 11 PM EDT FOR THE FOLLOWING LOCATIONS...

IN LOWER MICHIGAN

   ...BENZIE... GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA
   ...ALCONA... MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON
   ...OGEMAW... IOSCO... GLADWIN... ARENAC

SCATTERED THUNDERSTORMS ARE OCCURRING ACROSS THE WATCH AREA
THESE STORMS CAN BE EXPECTED TO CONTINUE LATE INTO THE EVENING.

SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND GIVEN
THE CURRENT WIND PROFILE...ISOLATED TORNADOES ARE ALSO POSSIBLE.
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND HAIL GREATER THAN 1 INCH
HOWEVER WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS.

AS OF 445 PM STORMS HAD ALREADY PRODUCED 65 MPH WINDS NEAR GREENBUSH.
ADDITIONAL STORMS WHICH DEVELOP LATER THIS AFERNOON AND EVENING WILL
MOVE TO THE EAST OR SOUTHEAST AT 40 MPH.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD REMAIN ALERT FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL
RADIO...OR TELEVISION FOR FURTHER INFORMATION.

HIRSCH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:01 PM EDTSevere Thunderstorm WarningAPXRoscommon49 min
Jul 28, 5:33 PM EDTSevere Thunderstorm WarningAPXArenac62 min
Jul 28, 6:02 PM EDTSevere Thunderstorm WarningAPXOgemaw63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.